Hail, Buchanan
- When
- April 28, 2:30 AM CST
- Where
- Buchanan County, St Joseph
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.767, -94.850
24 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 9:30 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1030 PM CDT SUN APR 27 2003 THE PARAMETERS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ARE LOOKING LESS AND LESS FAVORABLE. THE 00Z SOUNDINGS CAME IN WITH LESS MOISTURE AND LESS INSTABILITY THAN 12Z AND 18Z RUNS PROJECTED. THE 00Z TOPEKA SOUNDING WAS CAPPED SEVERELY AT 700 MB WITH A TEMPERATURE OF 10C. SATELLITE AND WATER VAPOR IMAGERY INDICATE THAT A DIFFUSE SHORTWAVE IS MOVING THROUGH KANSAS, BUT IT DOES NOT APPEAR TO BE STRONG ENOUGH TO PROVIDE THE MID LEVEL COOLING NECESSARY TO INITIATE THE CONVECTIVE COMPLEX THAT WAS CONCEPTUALIZED EARLIER IN THE FORECAST. WE ARE STILL WATCHING THE NOSE OF THE LOW LEVEL JET WHICH IS FOCUSED INTO NORTHEAST KANSAS AND SOUTHEAST NEBRASKA. A FEW SHOWERS HAVE SPROUTED UP AROUND LINCOLN THIS EVENING, BUT HAVENT TAPPED ENOUGH MOISTURE AND INSTABILITY TO DEVELOP INTO ANYTHING ORGANIZED. WITH ALL OF THIS SAID IVE BUMPED PRECIPITATION CHANCES DOWN TO 30 PERCENT OVER THE MAJORITY OF THE REGION. A FEW ELEVATED SHOWERS OR STORMS COULD STILL BE POSSIBLE AFTER MIDNIGHT AS THE SHORTWAVE PASSES THROUGH. THE ETA QPF LOOKS FAR FETCHED WITH WIDESPREAD SHOWERS DEVELOPING NEAR DAYBREAK OVER CENTRAL MISSOURI. IT IS HAVING SOME KIND OF INSTABILITY RELEASE OR OTHER CONVECTIVE PARAMETERIZATION PROBLEMS. KOCH 302 PM SUN... THUNDERSTORM INITIATION AND SEVERITY ARE THE MAIN FORECAST CONCERNS AT THIS TIME. PREFERRED THE MESO-ETA. EXPECT THUNDERSTORMS TO DEVELOP OVER NORTHWEST KANSAS THIS EVENING...IN AREA OF CONCENTRATED UPSLOPE FLOW. AS THUNDERSTORMS MOVE EAST...THEY HAVE A CHANCE OF BEING SEVERE WITH BEST CONVERGENCE ALONG THE FRONT COMBINED WITH HIGHEST CAPES(1000-1500)...LOWEST LIFTED INDICES(-2 TO -5) AND LITTLE CAP. THUNDERSTORMS MAY BECOME A BIT MORE ELEVATED IN NATURE BY THE TIME THEY REACH THE FORECAST AREA. EXPECT THUNDERSTORMS TO BE SUSTAINED BY LOW LEVEL JET ALONG THE THETA-E AXIS. THINK ONLY ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE FORECAST AREA CONSIDERING THE TIME OF DAY. SO HAVE LOWERED POPS THIS EVENING AND RAISED THEM AFTER MIDNIGHT. THE STORMS SHOULD HELP PUSH THE FRONT ACROSS THE FORECAST AREA ON MONDAY. ANY THUNDERSTORMS WOULD STILL BE ONGOING ACROSS THE AREA ON MONDAY SO HAVE BUMPED POPS UP. NRR ON MONDAY NIGHT...SURFACE FRONT SHOULD BE STALLED OUT IN SOUTHERN CWA AS BOTH GFS/ETA DEPICT. SOME DIFFERENCES WITH THE SEQUENCE OF EVENTS...AS LOOKS LIKE THE ETA IS TRYING TO BRING ACROSS MCS FARTHER NORTH OF THE FRONT...AND THE GFS IS DEVELOPING PRECIP ALONG THE FRONT. EITHER WAY...HAVE CHC POPS IN PLACE. SHOULD SEE A COMBINATION OF THE TWO...WITH MCS FARTHER SOUTH AND CLOSER TO THE SFC FRONT. SFC FRONT THEN MOVES NORTH DURING THE DAY ON TUESDAY...AND AGAIN HAVE CHC POPS GOING. HAVE TAPERED DOWN THE POPS TO SLIGHTS FOR TUES NIGHT AND WED IN THE SOUTHERN HALF OF CWA AS FRONT SHOULD BE WELL TO THE NORTH. DEPENDING ON HOW FAR NORTH THE FRONT ENDS UP...FUTURE SHIFTS MAY BE ABLE TO LOWER POPS IN ALL AREAS FOR THESE PERIODS. HAVE ALSO INCREASED TEMPS FOR WED DUE TO WAA/FEWER CLOUDS. COLD FRONT WILL FINALLY SWING DOWN WED NIGHT AND ACROSS CWA ON THURSDAY. HAVE ENDED PRECIP DURING THE DAY ON THURS. GFS AND ECMWF IN BETTER AGREEMENT TODAY WITH HIGH PRESSURE ENTERING THE PICTURE IN THE EXTENDED. LOWERED CLOUDS PERCENTAGES AND ALSO TEMPS FOR MOSTLY CLEAR SKY/CAA SCENARIO. NOT DRY FOR LONG...AS RETURN FLOW SETS UP LATE ON SATURDAY. AS THE LOW NEARS ON SUNDAY...HAVE BROUGHT CHC OF PRECIP IN AGAIN DURING THE DAY WITH NEXT SYSTEM. LVQ 339 AM SUNDAY... THUNDERSTORM CHANCE FOR TONIGHT IS THE MAIN FOCUS OF THIS MORNING FORECAST...WITH SOME THOUGHT GIVEN TO THUNDER CHANCES FOR LATE THIS WEEK. AN UPPER LEVEL SHORT WAVE...MOVING ALONG THE U.S. CANADIAN BORDER THIS MORNING...WILL PUSH A FRONT INTO NORTHERN MISSOURI TONIGHT. MODELS SHOW SOME NICE THETA-E ADVECTION AHEAD OF THE FRONT IN NORTHWEST MISSOURI. SURFACE LIFTED INDICES START THE AFTERNOON HOURS IN THE -2 TO -4 RANGE...BUT UPPER LEVEL INDICIES AND LAPSE RATES WAIT UNTIL THE EVENING HOURS TO BECOME FAVORABLE FOR THUNDERSTORM ACTIVITY. SO...I LEFT OUR GOING CHANCE OF THUNDER IN THE LATE AFTERNOON HOURS IN CASE THE FRONT HURRIES INTO THE NORTHWEST CORNER...AND/OR MOISTURE ADVECTION WITH THE THETA-E AXIS DESTABILIZES THE ATMOSPHERE A LITTLE QUICKER THAN THE CURRENTLY ANTICIPATE. THE ACTIVITY MIGHT HAVE A HARD TIME MOVING INTO CENTRAL MISSOURI AS THE FRONT GOES PARALLEL TO THE LOCAL FLOW AND SHOULD BECOME HUNG UP AROUND THE IOWA/MISSOURI STATE LINE. FOR THIS REASON I LEFT THE BEST POPS ALONG THE NORTHERN EDGE OF THE COUNTY WARNING AREA OVERNIGHT. AS FOR THE TYPE OF ACTIVITY...MODEL SOUNDING INDICATE THAT THE CONVECTION WILL BE ELEVATED...STARTING LIFE AT THE 850+ MB LEVEL. MODIFIED META SOUNDINGS INDICATE MINIMAL ENERGY TO WORK WITH ABOVE THIS LEVEL. ADDITIONALLY...THERE IS ALSO NO SIGNIFICANT WIND SHEAR TO PROVIDE ANY ORGANIZATION TO PRODUCE ANYTHING BETTER THAN MARGINALLY SEVERE MULTICELLULAR STORMS. HENCE...CURRENTLY EXPECT MAIN THREAT OF SEVERE TO BE IN THE FORM OF MARGINALLY SEVERE HAIL AND WINDS AS STORMS COLLAPSE DURING THE OVERNIGHT PERIOD. FOR LATER THIS WEEK THE SURFACE BOUNDARY WILL CONTINUE TO GET PUSHED AROUND BY THE STORMS THAT FIRE ALONG IT...AND THE WAVES EJECTING INTO THE PLAINS FROM THE WEST COAST TROUGH. THEREFORE I HAVE LEFT OUR GOING CHANCES OF THUNDER IN FOR MONDAY THROUGH THURSDAY AT THIS TIME. I DID GO AHEAD AND STRIP OUR CHANCE THUNDER FROM FRIDAY AS LATEST LONG RANGE MODELS ARE IN AGREEMENT THAT A RIDGE WILL BUILD INTO THE PLAINS BEGINNING THURSDAY NIGHT...STABILIZING CONDITION ACROSS THE AREA FOR THE LATE WORK WEEK AND EARLY WEEKEND TIME FRAME. CUTTER .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT SUN APR 27 2003 ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL POSSIBLE LATE TODAY OR TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE...AS THUNDERSTORMS DEVELOP OVER NORTH CENTRAL KANSAS AND MOVE INTO EASTERN KANSAS AND MUCH OF NORTHERN MISSOURI. AREAS THREATENED INCLUDE LOCATIONS NORTH OF A LINE FROM PAOLA KANSAS...TO MARSHALL AND MOBERLY MISSOURI LATE TODAY INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSETTLED WEATHER PATTERN WILL BE PRESENT THROUGH THE MAJORITY OF THE UPCOMING WEEK...AS A SERIES OF STORMS MOVE THROUGH THE REGION. AS A RESULT...PERIODIC THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH ANY OF THE ACTIVITY DURING THE AFTERNOON AND EVENING HOURS...MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO THE OVERNIGHT HOURS...AND AGAIN DURING THE AFTERNOON AND EVENING HOURS ON MONDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
24 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351341, 5351342, 5351390, 5351999, 5352000, 5352001, 5351343, 5352002, 5351395, 5351397, 5351400, 5351392, 5351393, 5351404, 5352003, 5351344, 5351394, 5351401, 5351402, 5351398, 5351391, 5351396, 5351399, 5351403.